Saturday, April 19, 2014
Inquirer Daily News

Insulin safety for people who inject with a 'pen'

For convenience, many insulin dependent diabetics carry their insulin in a prefilled syringe available from drug manufacturers. The device is called an insulin pen because it sort of looks like a pen and can be carried in your pocket. Unfortunately, not every insulin dependent patient knows how to use their pen in the proper way and they sometimes place themselves at dangerous risk of complications.

Insulin safety for people who inject with a 'pen'

by Michael R. Cohen, R.Ph., M.S.

With millions of Americans suffering from diabetes, there’s been tremendous growth in the use of insulin. For convenience, many insulin dependent diabetics carry their insulin in a prefilled syringe available from drug manufacturers. The device is called an insulin pen because it sort of looks like a pen and can be carried in your pocket. But it’s actually a sophisticated device designed for multiple injections of insulin until the cartridge within the pen needs to be replaced.

Unfortunately, not every insulin dependent patient knows how to use their pen in the proper way and they sometimes place themselves at dangerous risk of complications.  We received an interesting report from a certified diabetes educator/RN about a patient who suffered an insulin overdose by misreading the amount dialed. With some of the most popular insulin pens now in use, you have to turn a dose selector dial to set the pen to deliver the prescribed dose. The dose then appears in a little built-in window on the pen. Once you set the dose you inject the pen’s needle into your skin and push a button to release the dose. In the picture below you can see what that looks like where the insulin dose that has been dialed is 46 units.

In this actual case that happened when a new patient was giving herself Novolog insulin for the first time, the patient ultimately wound up in a hospital emergency room, unconscious and with a dangerously low blood sugar of just 20 mg/dL. A normal blood sugar would be above 70 to around 100. A blood sugar that low risks permanent brain injury of not caught in time.

Fortunately, the patient was treated, regained consciousness and was fine. She was later questioned to understand how she gave her Novolog insulin using the pen injector. It didn’t take long to figure out what happened. She demonstrated how she dialed the dose by reading the numbers to the right of the dosing window, not within the window! She thought she was giving herself 6 units, which is what her doctor actually prescribed, not 46 units as dialed. Those numbers to the right had already appeared in the window as she began to turn the dosage wheel but she looked only to the right, never within the window, until she saw “6” and thought that was the dose.  

Although this is the first and only report we’ve received that’s exactly like this, I’m betting that other cases have happened that were never reported. In any event, we’ve had many other reports about patients who fail to use their insulin pens correctly. In fact, the same nurse cited other problems we hadn’t heard of before either, such as patients inserting the needle but not pushing the push-button to release the insulin injection, or instead of pushing the push-button they turned the dial, expecting that action would lead to the release of the insulin.

One patient began taking insulin but his blood sugars never really improved. The dose became higher and higher until his doctor finally asked the patient to come in to go over how he was injecting his insulin. The patient was assessed and within the first 5 minutes the problem was identified. The patient, a lawyer, drew up the prescribed dose and injected the needle into the skin on his abdomen. But instead of pushing the button on the pen to release the dose, he dialed the dosage wheel back down to zero. In other words, he thought that by dialing it back to zero that he was forcing the insulin dose out of the pen. So he was actually injecting zero!

Diabetes Education by a certified diabetes educator is invaluable to patients with diabetes, and a complete assessment of all basic skills is essential both for effective treatment and cost control. As part of educating the patient how to properly use the pen, the patient should always be asked to “teach back” or show exactly how they will be using the pen.

Learning how to use your pen device is critical to your safety. When you pick up the pen device from the pharmacy, ask the pharmacist to reinforce how to use it. Bring someone with you and ask for written information that you can bring home. Also, ask your nurse or pharmacist if a demonstration pen is available to help you learn how to use the pen device. Finally, if you have diabetes and use insulin, check out the insulin safety center of our consumer website for additional information about safe use of insulin and insulin pens.  


To check out more Check Up items go to www.philly.com/checkup

About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Michael Cohen id the president of the Institute for Safe Medication Practices in Horsham.

Daniel Hoffman is the president of Pharmaceutical Business Research Associates (PBRA) in Glenmoore, Pennsylvania, a healthcare research and consulting company specializing in key account positioning and messaging.

Michael Cohen
Daniel Hoffman
Latest Health Videos
Also on Philly.com:
Stay Connected